Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

March 27, 2018Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 27, 2018, 12:39 AM CDT for Pecos County, Terrell County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2018, 12:39 AM CDT (05:39 UTC)
Expired
Mar 27, 2018, 1:02 AM CDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The San Angelo radar (KSJT), 154 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 2:56 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS54 KMAF 270539
SVRMAF
TXC371-443-270645-
/O.NEW.KMAF.SV.W.0006.180327T0539Z-180327T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1239 AM CDT TUE MAR 27 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Pecos County in southwestern Texas...
  Northeastern Terrell County in southwestern Texas...

* Until 145 AM CDT

* At 1239 AM CDT, a severe thunderstorm was located 14 miles
  northeast of Sanderson, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sheffield and Terrell County Gas Plant. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3037 10169
      3016 10212 3027 10234 3082 10184 3076 10184
      3075 10182 3070 10181 3066 10177 3065 10170
      3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0539Z 220DEG 30KT 3027 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
547 
WWUS54 KMAF 270602
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
102 AM CDT TUE MAR 27 2018

TXC371-443-270612-
/O.CAN.KMAF.SV.W.0006.000000T0000Z-180327T0645Z/
Pecos TX-Terrell TX-
102 AM CDT TUE MAR 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3037 10169
      3016 10212 3027 10234 3082 10184 3076 10184
      3075 10182 3070 10181 3066 10177 3065 10170
      3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0601Z 220DEG 30KT 3042 10205 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:09 AM CDT, 30 minutes earlier.

Area forecast discussion, Mar 27, 12:09 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1209 AM CDT Tue Mar 27 2018

.UPDATE...Severe Thunderstorm Watch #20 has been cancelled.

&&

.DISCUSSION...Severe Thunderstorm Watch #20 has been cancelled.
Radar is indc that storms have moved east of our northern
counties. Storms in Reagan County have weakened and moved out of
the area. The storms in Terrell County while discrete...have not
shown any organization or have intensified in the last hour.
Therefore...in coordination with SPC have opted to cancel Severe
Thunderstorm Watch #20. All products have been updated.

Strobin

&&

.AVIATION...An area of light precipitation will move eastward
over the region overnight, and help keep a VFR ceiling over most
terminals. VFR conditions will prevail through the day Tuesday,
but thunderstorms could affect KHOB, KMAF and KINK late Tuesday
afternoon/evening. Will likely add these to the next forecast TAF
issuance at 27/12Z. Winds will come around to the southeast late
Tuesday morning, but a cold front will turn winds to the north
Tuesday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  66  46  77 /  70  30  10   0
Carlsbad                       43  70  43  76 /  20  10   0   0
Dryden                         54  80  51  85 /  40  10  10   0
Fort Stockton                  48  72  49  79 /  30  10   0   0
Guadalupe Pass                 42  62  45  69 /  10  10   0   0
Hobbs                          41  64  42  73 /  40  20   0   0
Marfa                          36  66  35  72 /  10  10   0   0
Midland Intl Airport           46  68  47  77 /  60  20  10   0
Odessa                         45  69  47  77 /  50  20   0   0
Wink                           45  72  44  79 /  40  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/33/67
Hazardous weather outlook, Mar 26, 3:24 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Mon Mar 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
324 PM CDT Mon Mar 26 2018 /224 PM MDT Mon Mar 26 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and tonight, mainly
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will be accompanied by frequent
lightning and brief rainfall. Some storms may be severe, mainly
along and east of a Snyder to McCamey line, with large hail and
damaging winds possible. Severe Thunderstorm Watches are in effect
through this evening for the eastern Permian Basin and lower Trans
Pecos.

Near-critical fire weather conditions are expected through this
evening over portions of Presidio County and the Big Bend area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible Tuesday, mainly over the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos. Any storms
that do develop will be accompanied by frequent lightning and brief
rainfall. A few storms could be strong to severe, mainly over the
Permian Basin and lower Trans Pecos, with large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 26, 7:58 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT MON MAR 26 2018

TXZ061-062-069-270145-
Midland TX-Ector TX-Upton TX-
758 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND AND NORTHWESTERN UPTON COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Crane, moving north at 45 mph.

Nickel size hail, very heavy rain and wind gusts of 50 to 55 mph
will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Ector...southwestern Midland and northwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3146 10209 3148 10229 3171 10233 3178 10208
      3170 10184
TIME...MOT...LOC 0057Z 184DEG 40KT 3155 10219

49
Special weather statement, Mar 26, 8:32 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
832 PM CDT MON MAR 26 2018

TXZ069-270215-
Upton TX-
832 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UPTON COUNTY UNTIL
915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rankin, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin and rural areas north of Rankin on Highway 329.

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3112 10178 3119 10217 3133 10217 3139 10178
      3135 10177
TIME...MOT...LOC 0131Z 251DEG 23KT 3125 10208

49
Local storm report, Mar 26, 9:30 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
930 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             15 NE RANKIN            31.38N 101.76W
03/26/2018  E1.00 INCH       Reagan             TX   PUBLIC

&&

DH
Special weather statement, Mar 26, 9:34 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
934 PM CDT MON MAR 26 2018

TXZ070-270315-
Reagan TX-
934 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN COUNTY UNTIL
1015 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stiles, or 15 miles north of Big Lake, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Reagan
County.

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3134 10156 3165 10158 3165 10127 3133 10127
TIME...MOT...LOC 0234Z 257DEG 30KT 3142 10150

49
Special weather statement, Mar 26, 9:54 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
954 PM CDT MON MAR 26 2018

TXZ070-270345-
Reagan TX-
954 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAGAN COUNTY UNTIL 1045
PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Texon, or 12 miles southwest of Big Lake, moving
northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Lake, Texon, Best and Reagan County Airport.

LAT...LON 3109 10137 3108 10164 3108 10177 3136 10176
      3137 10128
TIME...MOT...LOC 0253Z 229DEG 30KT 3112 10166

49
Special weather statement, Mar 27, 12:29 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1229 AM CDT TUE MAR 27 2018

TXZ075-082-270630-
Pecos TX-Terrell TX-
1229 AM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PECOS AND
TERRELL COUNTIES UNTIL 130 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sanderson, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sheffield and Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3033 10174 3029 10176 3020 10176
      3009 10229 3024 10239 3077 10184 3065 10177
      3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0529Z 220DEG 30KT 3022 10228

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:22 PM CDTSpecial Weather StatementMAFCrane38 min
Mar 26, 7:28 PM CDTSevere Thunderstorm WarningMAFCrane, Upton62 min
Mar 26, 7:58 PM CDTSpecial Weather StatementMAFMidland47 min
Mar 26, 8:32 PM CDTSpecial Weather StatementMAFUpton43 min
Mar 26, 8:43 PM CDTSevere Thunderstorm WarningMAFReagan, Upton62 min
Mar 26, 9:34 PM CDTSpecial Weather StatementMAFReagan41 min
Mar 26, 9:45 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Mar 26, 9:54 PM CDTSpecial Weather StatementMAFReagan51 min
Mar 27, 12:29 AM CDTSpecial Weather StatementMAFTerrell61 min
Mar 27, 5:17 PM CDTAreal Flood AdvisoryMAFGaines118 min
Mar 27, 5:19 PM CDTSpecial Weather StatementMAFLoving41 min
Mar 27, 5:47 PM CDTAreal Flood AdvisoryMAFGaines118 min
Mar 27, 6:08 PM CDTSpecial Weather StatementMAFGaines52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.